Mississippi, 2005

Flash Flood and Hail in Mississippi, August 15, 2005

August 15, 2005 · NWS JAN · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 5:10 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 15, 5:10 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT MON AUG 15 2005

.DISCUSSION...HAVE ISSUED A QUICK UPDATE TO REFLECT THE CURRENT
TRENDS AND ALLOW THE GOING FORECAST TO BE A BIT MORE REPRESENTATIVE
WHERE ACTIVITY IS CURRENTLY GOING ON. HAVE INCREASED POPS OUT WEST
AND SW AND LOWERED POPS EAST. THE ACTIVITY ACROSS THE WESTERN CWA
HAS A BIT MORE GOING FOR IT AS IT HAS SOME UPPER JET SUPPORT AND
SOUTHERLY 850 MB FLOW WHICH IS ALLOWING THE COLD POOLS TO PROPAGATE
NORTHWARD AND DEVELOP NEW CELLS. ALL THIS ACTIVITY WILL GO ON FOR
ANOTHER 2 HRS OR SO...THEN DISSIPATE.

WILL LIKELY ISSUE ANOTHER UPDATE LATER THIS EVENING TO CLEAN UP
WORDING AND LOWER POPS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Aug 15, 1:54 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT MON AUG 15 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161954-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
254 PM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS
PORTIONS OF SOUTHEAST MISSISSIPPI.

AN UPPER LEVEL DISTURBANCE WILL MOVE WEST OUT OF SOUTHERN ALABAMA
ON TUESDAY AND INTERACT WITH A MOIST...WARM AND UNSTABLE AIRMASS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON HOURS AND MOVE OVER PORTIONS OF SOUTHEAST
MISSISSIPPI. THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS
TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL..

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH MONDAY...AUGUST 22.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 15, 5:40 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
640 PM CDT MON AUG 15 2005

MSZ063-152355-
LAWRENCE-
640 PM CDT MON AUG 15 2005

...A STRONG THUNDERSTORM HAS DEVELOPED OVER EXTREME SOUTHERN
LAWRENCE COUNTY...

AT 635 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM
ON THE LAWRENCE-WALTHALL COUNTY LINE OR ABOUT 4 MILES SOUTH OF
TOPEKA. THIS STORM WILL MOVE SLOWLY...HOWEVER THE OUTFLOW
WINDS FROM THIS STORM WILL EFFECT ALL OF SOUTHERN LAWRENCE
COUNTY. THE STRONGEST WINDS WILL OCCUR NEAR OR JUST SOUTH OF TOPEKA.
THIS STRONG STORM WILL PRODUCE PERIODS OF HEAVY RAIN...FREQUENT
DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH.

REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS NEAR 40 MPH
CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE
TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING
THUNDERSTORMS.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 75 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Copiah

When
August 15, 5:46 PM CST
Where
Copiah County, 2 mi NW of Wesson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -90.417

Flash Flood, Hinds

When
August 15, 8:10 PM CST to 9:30 PM CST
Where
Hinds County, 4 mi SW of Jackson
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -90.217

A quick deluge, about 3 inches in less than 1 hour, occurred across a portion of South Jackson during the evening of the 15th. This locally intense rainfall caused about 20 homes to flood along Archer Ave. Additionally, several roads in this area were flooded by 1-2 feet of water which caused the roads to temporarily closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471606, 5471699.